Skip to content
My WebMD Sign In, Sign Up

Ibuprohm oral

NSAIDs/Lithium

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

When these two medicines are taken together, your body may not process lithium properly.

What might happen:

Your blood levels of lithium may increase and cause toxic effects.

What you should do about this interaction:

If you experience diarrhea, nausea, vomiting, muscle weakness, trembling of the hands, slurred speech, or unsteady walking, contact your doctor. Your doctor may want to check your blood levels of lithium and adjust your dose.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Frolich JC, Leftwich R, Ragheb M, Oates JA, Reimann I, Buchanan D. Indomethacin increases plasma lithium. Br Med J 1979 Apr 28; 1(6171):1115-6.
2.Ragheb M, Ban TA, Buchanan D, Frolich JC. Interaction of indomethacin and ibuprofen with lithium in manic patients under a steady-state lithium level. J Clin Psychiatry 1980 Nov;41(11):397-8.
3.Reimann IW, Frolich JC. Effects of diclofenac on lithium kinetics. Clin Pharmacol Ther 1981 Sep;30(3):348-52.
4.Herschberg SN, Sierles FS. Indomethacin-induced lithium toxicity. Am Fam Physician 1983 Aug;28(2):155-7.
5.Reimann IW, Diener U, Frolich JC. Indomethacin but not aspirin increases plasma lithium ion levels. Arch Gen Psychiatry 1983 Mar;40(3):283-6.
6.Kerry RJ, Owen G, Michaelson S. Possible toxic interaction between lithium and piroxicam. Lancet 1983 Feb 19;1(8321):418-9.
7.Nadarajah J, Stein GS. Piroxicam induced lithium toxicity. Ann Rheum Dis 1985 Jul;44(7):502.
8.Walbridge DG, Bazire SR. An interaction between lithium carbonate and piroxicam presenting as lithium toxicity. Br J Psychiatry 1985 Aug; 147:206-7.
9.Ragheb M, Powell AL. Lithium interaction with sulindac and naproxen. J Clin Psychopharmacol 1986 Jun;6(3):150-4.
10.Harrison TM, Davies DW, Norris CM. Lithium carbonate and piroxicam. Br J Psychiatry 1986 Jul;149:124-5.
11.Kristoff CA, Hayes PE, Barr WH, Small RE, Townsend RJ, Ettigi PG. Effect of ibuprofen on lithium plasma and red blood cell concentrations. Clin Pharm 1986 Jan;5(1):51-5.
12.Ragheb M. Ibuprofen can increase serum lithium level in lithium-treated patients. J Clin Psychiatry 1987 Apr;48(4):161-3.
13.Stein G, Robertson M, Nadarajah J. Toxic interactions between lithium and non-steroidal anti-inflammatory drugs. Psychol Med 1988 Aug;18(3):535-43.
14.Bailey CE, Stewart JT, McElroy RA. Ibuprofen-induced lithium toxicity. South Med J 1989 Sep;82(9):1197.
15.Ragheb M. The clinical significance of lithium-nonsteroidal anti-inflammatory drug interactions. J Clin Psychopharmacol 1990 Oct; 10(5):350-4.
16.Khan IH. Lithium and non-steroidal anti-inflammatory drugs. BMJ 1991 Jun 22;302(6791):1537-8.
17.Langlois R, Paquette D. Increased serum lithium levels due to ketorolac therapy. CMAJ 1994 May 1;150(9):1455-6.
18.Iyer V. Ketorolac (Toradol) induced lithium toxicity. Headache 1994 Jul-Aug;34(7):442-4.
19.Bravo AE, Egger SS, Crespo S, Probst WL, Krahenbuhl S. Lithium intoxication as a result of an interaction with rofecoxib. Ann Pharmacother 2004 Jul-Aug;38(7-8):1189-93.

Be the first to share your experience with this drug.

Review this Treatment

Find a Drug:

by name or medical condition or shape/color (Pill Identifier)

(for example: aspirin)

(for example: diabetes)

Report Problems to the Food and Drug Administration
 
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Ask the pharmacist

Questions about medications? Get expert answers by video or live chat about allergies, pregnancy, sleep, and more.
See the Ask the Pharmacist event schedule.

Ask a Question

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.

WebMD the app

Get trusted health information. Whenever. Wherever... with your iPhone, iPad or Android.

Find Out More

IMPORTANT: About This Section and Other User-Generated Content on WebMD

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatment or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.